Nebraska, 2011

Hail in Nebraska, June 16 to 17, 2011

June 16 to 17, 2011 · NWS OAX · 2 events in 2 counties and zones

Scattered thunderstorms developed in eastern Nebraska on the nose of a low-level jet during the late evening hours of June 16. The storms produced a few reports of large hail before either dissipating or moving out of the region by the early morning hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed in eastern Nebraska on the nose of a low-level jet during the late evening hours of June 16. The storms produced a few reports of large hail before either dissipating or moving out of the region by the early morning hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 8:32 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 8:32 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
932 PM CDT THU JUN 16 2011

.UPDATE...
UPDATED TO INCREASE POPS TONIGHT...ESPECIALLY WESTERN ZONES.

&&

.DISCUSSION...
WITH TWO LINEAR MCSS BEARING DOWN ON CENTRAL NEBRASKA AND ISOLATED
CONVECTION DEVELOPING AHEAD OF THERE...UPPED POPS INTO LIKELY
CATEGORY MUCH OF THE CWA FOR TONIGHT. ACTIVITY SHOULD HAVE LITTLE
TROUBLE WORKING INTO WRN ZONES AT LEAST AND PROBABLY ALL AREAS AS
LOW LEVEL JET FOCUSES IN ON H85 BOUNDARY ACROSS SRN NEBR AND
SECONDARY ONE SUBJECTIVELY PLACED IN THE VICINITY OF NRN NEBR.
CHERMOK

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT THU JUN 16 2011/

SHORT TERM...TONIGHT THROUGH SUNDAY. MAIN UPPER TROUGH ACROSS THE
NORTHERN ROCKIES WHERE THE GREATEST HEIGHT FALLS EXIST. MEANWHILE...
A WEAK AREA OF LOW PRESSURE ACROSS WESTERN SOUTH DAKOTA WILL BE ONE
FOCUS FOR THUNDERSTORM DEVELOPMENT TONIGHT...LIKELY TRIGGERING
THUNDERSTORMS TO OUR NORTHWEST...THAT WOULD AFFECT THE NORTHWESTERN
FORECAST AREA EVENTUALLY OVERNIGHT. AT THE SAME TIME...A WARM FRONT
TO THE SOUTH OF THE AREA ACROSS CENTRAL KANSAS...LIFTING NORTHWARD...
COMBINED WITH A STRENGTHENING LOW LEVEL JET AND DECENT MOISTURE
ADVECTION...SHOULD ALLOW A COMPLEX OF THUNDERSTORMS TO DEVELOP ALONG
THE I80 CORRIDOR...WITH LOCALLY HEAVY RAINS POSSIBLE. THIS WOULD
ESSENTIALLY PUT RAINS OF ONE HALF TO ONE INCH INTO THE MISSOURI
RIVER BASIN BELOW GAVINS POINT DAM. WHILE NOT CONTRIBUTING TO A
FLASH FLOOD THREAT...BUT LOCALLY HEAVY RAINS ARE OBVIOUSLY A CONCERN
REGARDING THE LEVEES.

INVERTED TROUGH/COLD FRONT MOVES INTO/THROUGH THE FORECAST AREA ON
FRIDAY...AND THIS WILL BE A CONTINUED FOCUS FOR THUNDERSTORMS...
ESPECIALLY IN THE AFTERNOON AND EVENING...BUT THEN PROBABLY MAINLY
DRY FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN. THINK SATURDAY WILL BE
MOSTLY DRY AS WELL...ALTHOUGH THE NEXT APPROACHING WAVE COULD BEGIN
TO MOVE IN...BUT WOULD PROBABLY HOLD OFF UNTIL SATURDAY NIGHT AND
SUNDAY.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. WARM FRONT SOUTH OF THE
REGION WILL BEGIN LIFTING NORTHWARD AT THE BEGINNING OF THE PERIOD
WHILE MEAN TROUGH RELOADS ACROSS THE CENTRAL ROCKIES. ITS NOT A
PATTERN TOO DISSIMILAR FROM WHATS HAPPENING TODAY...WHICH COULD
RESULT IN CONVECTION ALONG/NORTH OF THE FRONT SUNDAY NIGHT...WITH
ADDITIONAL CONVECTION MONDAY AS A COLD FRONT MOVES INTO AREA THAT
COULD LINGER INTO TUESDAY. UPPER TROUGH FINALLY MOVES IN TUESDAY
NIGHT AND WHILE IT COULD TOUCH OF AN ISOLATED STORM OR TWO...THE
THREAT SHOULD END BY DAYBREAK WEDNESDAY. THIS WILL RESULT IN
NORTHERLY SURFACE FLOW AND COOLER TEMPERATURES TOWARD THE END OF THE
WEEK...ALTHOUGH SMALL CHANCE FOR ADDITIONAL STORMS COMES ON THURSDAY
AS ANOTHER WEAK SUBTLE WAVE MOVES THROUGH THE REGION...BUT
CONFIDENCE IS FAIRLY LOW BY THAT TIME.

DEWALD

AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

THE SKY WILL CONTINUE TO CLEAR FROM WEST TO EAST EARLY THIS
AFTERNOON WITH VFR CONDITIONS ANTICIPATED AT ALL THREE TERMINALS. BY
THIS EVENING...AN AREA OF LOW PRESSURE OVER WESTERN KANSAS WILL AID
IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
WESTERN AND CENTRAL NEBRASKA. QUESTIONS REMAIN WITH REGARD TO
SPATIAL/TEMPORAL DETAILS BUT CONFIDENCE IS HIGH ENOUGH TO INCLUDE
MENTION FOR THIS ISSUANCE. FEEL GREATEST OPPORTUNITY FOR CONVECTION
WILL BE GENERALLY BETWEEN 03Z AND 12Z. ONCE CONVECTION COMES TO AN
END...VFR CONDITIONS WILL PREVAIL THROUGH THE BALANCE OF THE
EFFECTIVE PERIOD WITH EAST/SOUTHEASTERLY WINDS AND JUST A FEW
MID-LEVEL CLOUDS.

FOLTZ

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 16, 3:58 PM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
458 PM CDT THU JUN 16 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
458 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BY LATE EVENING AND
OVERNIGHT AS A LOW LEVEL JET STRENGTHENS ACROSS THE REGION. LARGE
HAIL AND GUSTY WINDS WOULD BE THE PRIMARY HAZARDS. ADDITIONAL
THUNDERSTORMS WOULD BE POSSIBLE FRIDAY AS A COLD FRONT MOVES INTO
THE AREA.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SOMEWHAT ACTIVE PATTERN WILL PERSIST ACROSS THE REGION THROUGH
NEXT WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE PLAINS.
THESE DISTURBANCES WILL PERIODICALLY LIFT A WARM FRONT NORTH
THROUGH THE REGION FOLLOWED BY COLD FRONTS THAT WILL WEAKEN AND
SLOW DOWN AS THEY MOVE ACROSS THE AREA. SATURDAY APPEARS TO BE
MAINLY DRY...AS DOES WEDNESDAY.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS GENERALLY NOT EXPECTED TONIGHT DUE TO THE
VERY LATE DEVELOPMENT OF STORMS...BUT PLEASE REPORT SEVERE WEATHER
IF IT OCCURS.

In the hours before

Special weather statement, Jun 16, 10:44 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1144 PM CDT THU JUN 16 2011

IAZ090-NEZ067-068-170515-
CASS NE-FREMONT IA-OTOE NE-
1144 PM CDT THU JUN 16 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN OTOE...SOUTHEASTERN
CASS AND NORTHWESTERN FREMONT COUNTIES UNTIL 1215 AM CDT...

AT 1140 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR NEBRASKA CITY...OR 30 MILES
NORTHWEST OF TARKIO...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEBRASKA CITY...
  UNION...
  THURMAN...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CHERMOK

The radar

The Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Otoe

When
June 16, 10:51 PM CST
Where
Otoe County, 1.05 mi E of Nebraska City Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.670, -95.850

Hail, Madison

When
June 17, 12:35 AM CST
Where
Madison County, 1.38 mi N of Norfolk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -97.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300830, 300831.